Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 486, NWS Norman, OK

July 30, 20185 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2018, 4:37 AM CDT for 5 counties in Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 4:37 AM CDT (09:37 UTC)
Expired
Jul 30, 2018, 5:15 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, OK, Garvin County, OK, Jefferson County, OK, Murray County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 10:04 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 30, 3:49 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS54 KOUN 300937
SVROUN
OKC019-049-067-099-137-301015-
/O.NEW.KOUN.SV.W.0486.180730T0937Z-180730T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
437 AM CDT MON JUL 30 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in southern Oklahoma...
  Garvin County in southern Oklahoma...
  Eastern Stephens County in southern Oklahoma...
  Carter County in southern Oklahoma...
  Murray County in southern Oklahoma...

* Until 515 AM CDT.

* At 436 AM CDT, severe thunderstorms were located along a line
  extending from near Pauls Valley to near Velma, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts. A 65 mph wind gust occurred at Velma. 

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ardmore, Pauls Valley, Sulphur, Davis, Lone Grove, Healdton,
  Wynnewood, Wilson, Maysville, Bray, Dickson, Ringling, Springer,
  Elmore City, Velma, Katie, Dougherty, Foster, Gene Autry and
  Tatums.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3408 9775 3463 9789 3468 9777 3468 9767
      3473 9767 3486 9738 3486 9735 3451 9683
      3451 9688 3434 9688 3433 9693 3419 9693
      3407 9712
TIME...MOT...LOC 0936Z 305DEG 26KT 3474 9723 3445 9767 

HAIL...<.75IN
WIND...60MPH
 
$$

BRB
2 follow-up statements
780 
WWUS54 KOUN 300958
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
458 AM CDT MON JUL 30 2018

OKC019-049-067-099-137-301015-
/O.CON.KOUN.SV.W.0486.000000T0000Z-180730T1015Z/
Jefferson OK-Garvin OK-Stephens OK-Carter OK-Murray OK-
458 AM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN JEFFERSON...GARVIN...SOUTHEASTERN STEPHENS...CARTER
AND MURRAY COUNTIES...

At 457 AM CDT, severe thunderstorms were located along a line
extending from near Wynnewood to near Hennepin to near Ratliff City,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ardmore, Pauls Valley, Sulphur, Davis, Lone Grove, Healdton,
Wynnewood, Wilson, Dickson, Ringling, Springer, Elmore City, Velma,
Katie, Dougherty, Foster, Gene Autry, Tatums, Loco and Ratliff City.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3408 9767 3455 9780 3467 9747 3483 9730
      3451 9683 3451 9688 3434 9688 3433 9693
      3419 9693 3407 9712
TIME...MOT...LOC 0957Z 307DEG 25KT 3463 9714 3449 9732 3443 9749 

HAIL...<.75IN
WIND...60MPH
 
$$

BRB
153 
WWUS54 KOUN 301022
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
522 AM CDT MON JUL 30 2018

OKC019-049-067-099-137-301031-
/O.EXP.KOUN.SV.W.0486.000000T0000Z-180730T1015Z/
Jefferson OK-Garvin OK-Stephens OK-Carter OK-Murray OK-
522 AM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...
GARVIN...SOUTHEASTERN STEPHENS...CARTER AND MURRAY COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning has been allowed to expire.  However 
strong wind gusts over 50 mph and heavy rain are still possible with 
these thunderstorms.

LAT...LON 3408 9767 3455 9780 3467 9747 3483 9730
      3451 9683 3451 9688 3434 9688 3433 9693
      3419 9693 3407 9712
TIME...MOT...LOC 1021Z 305DEG 26KT 3453 9697 3439 9715 3433 9732 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:02 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 30, 3:02 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 AM CDT Mon Jul 30 2018

.DISCUSSION...
The main forecast concern for this period is lingering showers and
storms through the day today.

An MCS is currently making its way now through Oklahoma and western
north Texas. This activity should continue southward, generally
decreasing in intensity. After the passage of this system, the
environment this afternoon will be pretty well worked over limiting
precipitation chances for that period. However, there will still be
some lingering instability, moisture, and shear, as well as the
500mb trough coming through late afternoon / evening, so leaving
some slight chances POPs seems justified. Maximum temperatures will
be in the 80s as cool air flows in behind the front and extensive
cloud cover from this morning's convection persists.

Cooler than normal temperatures will be the rule for the next
several days as northerly flow takes over. Another shortwave will
bring some slight chances for rain Wednesday night and Thursday
night mainly across western Oklahoma.

As we move into late week, the ridge begins to build back. This
should bring drier weather with a gradual warming trend. Models hint
at more overnight storm complexes making it into northwest Oklahoma,
but with how far out that is in the forecast and with the ridge
building back in, not confident enough to put any mentionable POPs
at this point in time.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  64  84  64 /  50  10   0   0
Hobart OK         83  64  87  65 /  30  10   0   0
Wichita Falls TX  85  68  89  67 /  50  20   0   0
Gage OK           80  61  83  63 /  30   0   0   0
Ponca City OK     80  61  84  62 /  30  10  10   0
Durant OK         83  67  87  66 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Jul 29, 3:15 PM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
315 PM CDT Sun Jul 29 2018

OKZ004>048-050>052-TXZ083>090-302015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
315 PM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern and central Oklahoma tonight.

Location...
The Slight Risk is north of line from near Altus, to Duncan to
Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma
and parts of north Texas, generally north of a line from near
Crowell to Henrietta, Texas.

Timing...
The most likely time for severe thunderstorms will be 11 PM this
evening to 4 AM Monday morning.

Impacts...
Damaging wind gusts up to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move southeastward across the state.
Thunderstorms should gradualy weaken as they move toward southern
Oklahoma and the Red River.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern and central Oklahoma should prepare for severe weather
operations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms are expected to continue Monday and Monday night.

There is a chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas Wednesday into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 30, 4:14 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 AM CDT MON JUL 30 2018

OKZ036-037-TXZ083>089-300945-
Tillman OK-Jackson OK-Wichita TX-Foard TX-Archer TX-Knox TX-
Wilbarger TX-Baylor TX-Hardeman TX-
414 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Tillman...southeastern Jackson...
Wichita...Foard...northern Archer...Knox...Wilbarger...northern
Baylor and southern Hardeman Counties Until 445 AM CDT....

AT 411 AM CDT, outflow from strong thunderstorms was along a line
extending from near Chattanooga to near Vernon to 5 miles west of
Margaret, moving south at 50 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH along and behind this outflow boundary

These wind gusts may occur before lightning and heavy rain begin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 10005 3451 9867 3434 9866 3433 9861
      3416 9861 3407 9850 3407 9845 3400 9842
      3383 9842 3350 9999 3383 10000 3384 10005
TIME...MOT...LOC 0911Z 359DEG 44KT 3439 9866 3411 9928 3406 9974

BRB
Local storm report, Jul 30, 4:17 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
417 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     3 ENE ODELL             34.37N 99.35W
07/30/2018  M28 MPH          WILBARGER          TX   MESONET

            MESONET STATION OLST2, 3 ENE ODELL.

&&

MAD
Local storm report, Jul 30, 4:18 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     3 ENE ODELL             34.37N 99.35W
07/30/2018  M60 MPH          WILBARGER          TX   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            ENE ODELL. MESONET STATION OLST2, 3 ENE
            ODELL.

&&

MAD
Special weather statement, Jul 30, 4:33 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
433 AM CDT MON JUL 30 2018

OKZ028-030-031-040>042-301000-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-Seminole OK-
Murray OK-
433 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
eastern Garvin...Pontotoc...southeastern McClain...southern Seminole
and eastern Murray Counties Until 500 AM CDT....

AT 430 AM CDT, strong thunderstorms were along a line extending from
near Maud to near Byars to near Foster, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3463 9670 3437 9709 3438 9709 3450 9718
      3486 9724 3509 9695 3522 9683 3512 9644
      3512 9649 3491 9649 3490 9643 3492 9641
      3491 9641
TIME...MOT...LOC 0930Z 309DEG 26KT 3512 9675 3486 9703 3461 9748

BRB
Local storm report, Jul 30, 4:34 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     7 NW VELMA              34.53N 97.75W
07/30/2018  M65 MPH          STEPHENS           OK   MESONET

&&

MAD
Local storm report, Jul 30, 4:36 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND GST     7 NW VELMA              34.53N 97.75W
07/30/2018  M58 MPH          STEPHENS           OK   MESONET

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:10 PM CDTSpecial Weather StatementOUNWoods20 min
Jul 29, 11:30 PM CDTSpecial Weather StatementOUNWoods30 min
Jul 29, 11:32 PM CDTSpecial Weather StatementOUNHarper28 min
Jul 30, 12:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods45 min
Jul 30, 12:05 AM CDTSpecial Weather StatementOUNEllis, Woodward25 min
Jul 30, 12:15 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward45 min
Jul 30, 12:23 AM CDTSpecial Weather StatementOUNMajor22 min
Jul 30, 12:29 AM CDTSevere Thunderstorm WarningOUNMajor, Woods46 min
Jul 30, 12:43 AM CDTSevere Thunderstorm WarningOUNMajor47 min
Jul 30, 1:07 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher53 min
Jul 30, 1:12 AM CDTSpecial Weather StatementOUNDewey33 min
Jul 30, 1:23 AM CDTSpecial Weather StatementOUNGarfield22 min
Jul 30, 1:46 AM CDTSpecial Weather StatementOUNCuster, Dewey29 min
Jul 30, 1:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher48 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Jul 30, 2:15 AM CDTSpecial Weather StatementOUNBeckham, Custer, Roger Mills, Washita30 min
Jul 30, 2:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more79 min
Jul 30, 2:53 AM CDTSpecial Weather StatementOUNCaddo, Comanche, Grady, Kiowa37 min
Jul 30, 3:04 AM CDTAreal Flood AdvisoryOUNOklahoma116 min
Jul 30, 3:09 AM CDTSpecial Weather StatementOUNJohnston21 min
Jul 30, 3:22 AM CDTSpecial Weather StatementOUNCoal23 min
Jul 30, 3:28 AM CDTSpecial Weather StatementOUNComanche, Grady32 min
Jul 30, 3:43 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie62 min
Jul 30, 3:46 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma44 min
Jul 30, 4:00 AM CDTSpecial Weather StatementOUNComanche, Garvin, McClain, Stephens30 min
Jul 30, 4:14 AM CDTSpecial Weather StatementOUNTillman31 min
Jul 30, 4:33 AM CDTSpecial Weather StatementOUNMurray, Pontotoc, Seminole27 min
Jul 30, 4:41 AM CDTSpecial Weather StatementOUNCotton, Jefferson, Stephens34 min
Jul 30, 4:46 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole44 min
Jul 30, 5:16 AM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray29 min
Jul 30, 5:18 AM CDTSpecial Weather StatementOUNJefferson27 min
Jul 30, 5:29 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Seminole46 min
Jul 30, 5:50 AM CDTSpecial Weather StatementOUNJohnston, Love, Marshall25 min
Jul 30, 6:10 AM CDTSpecial Weather StatementOUNAtoka, Bryan35 min
Jul 30, 6:45 AM CDTSpecial Weather StatementOUNBryan45 min
Jul 30, 1:43 PM CDTSpecial Weather StatementOUNKay47 min
Jul 30, 1:52 PM CDTSevere Thunderstorm WarningOUNKay53 min
Jul 30, 1:59 PM CDTTornado WarningOUNKay16 min
Jul 30, 2:18 PM CDTSpecial Weather StatementOUNGrant42 min
Jul 30, 2:58 PM CDTSpecial Weather StatementOUNGarfield, Noble47 min
Jul 30, 3:16 PM CDTSpecial Weather StatementOUNPayne29 min
Jul 30, 3:22 PM CDTSevere Thunderstorm WarningOUNPayne53 min
Jul 30, 3:59 PM CDTSpecial Weather StatementOUNLincoln31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.